A Daily news digest by Jasper van Santen

Prescribed drugs ‘to blame over spate of violence among US soldiers’ – Telegraph

In News on April 9, 2012 at 10:45

Prescribed drugs ‘to blame over spate of violence among US soldiers’

 More than 110,000 Army personnel were given antidepressants, narcotics, sedatives, antipsychotics and anti-anxiety drugs while on duty last year, according to new figures by the US Army Surgeon General.

The figures indicate an eightfold increase in martial drug use since 2005, with nearly 8 per cent of servicemen and women on sedatives and 6 per cent on antidepressants.

“We have never medicated our troops to the extent we are doing now … And I don’t believe the current increase in suicides and homicides in the military is a coincidence,” Bart Billings, a former military psychologist and combat stress expert, told the Los Angeles Times.

In one case, an Air Force pilot who had taken a tablet of Dexedrine, a prescribed amphetamine, every four hours during a 19-hour flight, started hitting his friend in the head and accusing him of kidnap just a couple of hours after landing. The father-of-one, who also stole a car to “look for terrorists”, was charged but later found not guilty in a military court due to “delirium” bought on by alcohol, sleep-deprivation and the 40 milligrams of military-issued Dexedrine.

Another soldier, who was hearing voices, told doctors he was feeling suicidal, fearing he would be thrown out of the Army if he revealed his true condition. He was prescribed the antidepressant Zoloft and trazodone, but his illness worsened and eventually he randomly shot a Taliban prisoner in the head.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s